Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 24, NWS Flagstaff, AZ

August 25, 2015Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2015, 6:33 PM MST for Gila County, Arizona. It was in force for 87 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2015, 6:33 PM MST (01:33 UTC)
Expired
Aug 25, 2015, 8:00 PM MST
In force
87 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 66 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:45 PM MSTFLASH FLOODJakes Corner, AZPUBLIC REPORTED WATER FLOWING OVER SR-188 NEAR JAKES CORNER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2015-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2015-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WGUS55 KFGZ 260133
FFWFGZ
AZC007-260300-
/O.NEW.KFGZ.FF.W.0024.150826T0133Z-150826T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
633 PM MST TUE AUG 25 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 800 PM MST
    
* AT 629 PM MST...NATIONAL WEATHER SERVICE FLAGSTAFF DOPPLER RADAR 
  INDICATED HEAVY RAIN CONTINUING NEAR JAKES CORNER AND RYE. EXPECT 
  1 TO 2 INCHES ADDITIONAL INCHES OF RAIN ALONG PORTIONS OF HIGHWAY 
  87 AND HIGHWAY 188...MAINLY SOUTH OF RYE...THROUGH THE EARLY 
  EVENING. AS MUCH AS 4 INCHES OF RAIN MAY FALL IN THE HARDEST HIT 
  AREAS. EXPECT FLOODING AND FLASH FLOODING IN AREA STREAMS AND 
  WASHES...AS WELL AS POORLY DRAINED ROADWAYS AND INTERSECTIONS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GISELA...JAKES CORNER...RYE AND DEER CREEK. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  STATE ROUTE 188 BETWEEN MILE MILE MARKERS 267 AND 276.
  STATE ROUTE 87 BETWEEN MILE MARKERS 230 AND 243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD.

&&
 
LAT...LON 3382 11117 3390 11126 3397 11141 3412 11141
      3414 11131 3410 11121

$$
2 follow-up statements
673 
WGUS75 KFGZ 260236
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
736 PM MST TUE AUG 25 2015

AZC007-260300-
/O.CON.KFGZ.FF.W.0024.000000T0000Z-150826T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA-
736 PM MST TUE AUG 25 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
WEST CENTRAL GILA COUNTY...

AT 730 PM MST...NATIONAL WEATHER SERVICE FLAGSTAFF DOPPLER RADAR 
INDICATED THAT RAINFALL HAD ENDED AROUND RYE AND JAKES CORNER IN 
WEST CENTRAL GILA COUNTY. 2 TO 4 INCHES OF RAIN FELL OVER A LARGE 
AREA AND FLOODING IS STILL LIKELY OCCURRING. THE GILA COUNTY SHERIFF 
IN PAYSON REPORTED WATER FLOWING OVER HIGHWAY 188 AT MILE MARKER 
268.9...WHICH IS SOUTH OF JAKES CORNER.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GISELA...JAKES CORNER...RYE AND DEER CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3382 11117 3390 11126 3397 11141 3412 11141
      3414 11131 3410 11121

$$
164 
WGUS75 KFGZ 260302
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
802 PM MST TUE AUG 25 2015

AZC007-260310-
/O.EXP.KFGZ.FF.W.0024.000000T0000Z-150826T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA-
802 PM MST TUE AUG 25 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL GILA COUNTY HAS
EXPIRED...

RAINFALL HAS ENDED IN THE AREA AND SIGNIFICANT ADDITIONAL RAINFALL 
IS NOT EXPECTED. WATER LEVELS IN TONTO CREEK AND OTHER AREA CREEKS 
AND WASHES SHOULD CONTINUE TO RECEDE THIS EVENING. PLEASE CONTINUE 
TO HEED ANY ROAD CLOSURES.

LAT...LON 3382 11117 3390 11126 3397 11141 3412 11141
      3414 11131 3410 11121

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:45 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 25, 3:45 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST TUE AUG 25 2015

.SYNOPSIS...DEEPER MOISTURE WILL CONTINUE TO MOVE NORTHWARD ACROSS
ARIZONA THROUGH WEDNESDAY...BRINGING AN INCREASE IN THUNDERSTORM
ACTIVITY. SOME STORMS COULD PRODUCE HEAVY RAINFALL WITH LOCALIZED
FLOODING...HAIL AND GUSTY WINDS. LOOK FOR A DECREASE IN STORM
COVERAGE TOWARD THE END OF THE WEEK.

&&
.DISCUSSION...THE STRONGEST STORMS TODAY HAVE FORMED IN AN AREA FROM
SOUTHEAST OF FLAGSTAFF TO THE WHITE MOUNTAINS TO NORTHEAST OF
FLAGSTAFF TO NEAR WINDOW ROCK THIS AFTERNOON. THESE STORMS ARE
GENERALLY MOVING NORTH TO NORTHEAST AT AROUND 15 MPH. A BREAK IN THE
CLOUDS OVER CENTRAL ARIZONA INTO YAVAPAI COUNTY WILL LIKELY HELP
TRIGGER STORMS LATER THIS AFTERNOON AND EVENING. CONVECTION ACROSS
SOUTHERN ARIZONA FROM NEAR AJO TO THE NEW MEXICO BOARDER MAY
CONTINUE MOVE NORTHWARD AND CONTINUE WELL INTO THE NIGHT INTO AREAS
WHERE THE SURFACE HEATING IS BUILDING CAPE. BOTTOM LINE...THERE
COULD WELL BE SOME STRONG STORMS THIS EVENING AND TONIGHT ACROSS
NORTHERN ARIZONA TONIGHT...ESPECIALLY OVER YAVAPAI COUNTY.

MOISTURE LEVELS REMAIN ELEVATED WEDNESDAY WITH ANOTHER ROUND OF
SCATTERED SHOWERS AND STORMS EXPECTED.

THURSDAY INTO THE WEEKEND...THE RIDGE SHIFT SOUTH AND SOUTHEAST OF
OUR AREA WITH A DRIER AIR MASS AFFECTING AREAS NORTHWEST OF
FLAGSTAFF. ENOUGH MOISTURE IS NOW FORECAST TO LINGER OVER CENTRAL
AND EASTERN ARIZONA FOR ISOLATED TO SCATTERED AFTERNOON SHOWERS
AND STORMS MAINLY OVER THE HIGHER TERRAIN. POP VALUES WERE RAISED
FOR THIS TIME PERIOD WITH THIS MORNINGS PACKAGE.

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWER AND THUNDERSTORM ACTIVITY
WILL CONTINUE ACROSS NORTHERN ARIZONA WITH PERIODS OF MVFR/IFR
CONDITIONS IN HEAVY RAIN AND LOW CEILINGS. IN ADDITION...ERRATIC
SURFACE WINDS WITH GUSTS IN EXCESS OF 30 KNOTS ARE POSSIBLE IN THE
VICINITY OF THE STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/JJ
AVIATION...MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 25, 5:25 AM MST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
525 AM MST TUE AUG 25 2015

AZZ004>018-037>040-260400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
525 AM MST TUE AUG 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

INCREASING MONSOON MOISTURE WILL RESULT IN WIDESPREAD SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT OVER MUCH OF NORTHERN ARIZONA.
LOCALIZED HEAVY RAINFALL AND FLOODING...HAIL...GUSTY WINDS AND
CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEEP MOISTURE WILL LINGER OVER THE REGION WEDNESDAY WITH ANOTHER
ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS. LOCALIZED FLOODING
WILL BE THE MAIN THREAT...THOUGH HAIL AND GUSTY WINDS WILL ALSO BE
POSSIBLE. A GRADUAL DECREASE IN THUNDERSTORM CHANCES IS FORECAST
FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

In the hours before

Local storm report, Aug 25, 1:24 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
124 PM MST TUE AUG 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HEAVY RAIN       10 SW CONCHO            34.37N 109.73W
08/25/2015  M1.00 INCH       APACHE             AZ   TRAINED SPOTTER

            SPOTTER MEASURED 1.00 INCH OF RAIN IN HALF AN HOUR

&&

EVENT NUMBER FGZ1500127

TRC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:59 PM MSTAreal Flood AdvisoryFGZGila2 hr
Aug 25, 6:14 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 26, 1:25 PM MSTSevere Thunderstorm WarningFGZYavapai13 min
Aug 26, 1:53 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Aug 26, 2:02 PM MSTSevere Thunderstorm WarningFGZYavapai4 min
Aug 26, 2:12 PM MSTSevere Thunderstorm WarningFGZCoconino48 min
Aug 26, 2:41 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 26, 2:46 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 26, 4:01 PM MSTFlash Flood WarningFGZCoconino4 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.